By Adrian Galbreth
There are many amazing drugs on the market that can help to cure a wealth of conditions and ease symptoms, but in some cases the so-called miracle cures may have side-effects that impact other areas of the body.
According to a new study by experts in Canada, one such medication may be a type of drug used to prevent osteoporosis, which could increase the risk of serious inflammatory eye disease in first-time users.
Researchers from the Child and Family Research Institute and the University of British Columbia in Vancouver, British Columbia, oral bisphosphonates have been linked to adverse events such as unusual fractures, irregular heartbeat and oesophageal and colon cancer.
According to the specialists, case reports have indicated an association between the drugs, which are the most commonly prescribed class of drugs used to prevent osteoporosis, and the eye diseases anterior uveitis and scleritis.
These inflammatory conditions can seriously affect vision, noted the experts, who studied data from 934,147 patients in British Columbia who had visited an ophthalmologist between 2000 and 2007.
Of this group, 10,827 were first-time users of bisphosphonates and 923,320 were nonusers, with the results showing that first-time users of bisphosphonates were at an increased risk of both scleritis and uveitis.
Dr Mahyar Etminan, report author from the Therapeutic Evaluative Unit at the Child and Family Research Institute, said the risk of inflammatory ocular adverse events, including scleritis and uveitis, is not highlighted in most package inserts included with oral bisphosphonates.
"Our study highlights the need for clinicians to inform their patients about the signs and symptoms of scleritis and uveitis, so that prompt treatment may be sought and further complications averted," he added.
According to the experts, all patients taking oral bisphosphonates must be aware of symptoms for these eye conditions so they can seek treatment.
by Martin Burns